Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Cheyenne, WY

August 31, 2001Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 31, 2001, 5:00 PM MDT for Box Butte County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 5:00 PM MDT (23:00 UTC)
Expired
Aug 31, 2001, 5:30 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:16 PM MDTHail 1.75Alliance, NE1.75 inch hail fell over the southwest side of Alliance, NE.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS55 KCYS 312300
SVRCYS
NEC013-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 530 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ALLIANCE...MOVING 
  NORTHEAST AT 20 MPH.  IT WILL BE IN THE ALLIANCE AREA AROUND 515 
  PM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

JAD

LAT...LON 4206 10313 4200 10290 4213 10275 4235 10276

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:35 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 2:35 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT FRI AUG 31 2001

SCT SHOWERS AND TSTORMS DVPG OVR AREA ATTM WITH UPR DIST MOVG
ACROSS WY.  EXPECT ACTIVITY TO CONT THIS EVNG WITH UPR SYSTEM
MOVG SLOWLY EWRD.  MODELS IN GOOD AGREEMENT MOVING UPPER TROF
INTO NEBRASKA SATURDAY BUT SOME ENERGY STILL LAGS INTO SE WY.
W PART OF CWA LOOKS DRY SAT BUT WL KEEP LOW POPS E WITH SYSTEM
STILL IN AREA.  ACTIVITY WILL BE MORE ISOLD WITH LIS ONLY IN
THE -1 RANGE AND LIMITED MOISTURE.  SHOULD DRY OUT SAT NIGHT
AND SUNDAY WITH UPR RIDGING OVER THE MTNS INTO THE NRN PLAINS
AND NVA SPREADING ACROSS THE CWA.

.EXTENDED DISCUSSION...DRY WEATHER FOR THE HOLIDAY WITH SOME
MONSOONAL MOISTURE POSSIBLY AFFECTING WRN PARTS OF CWA BY TUE.
A CHANGE IN THE WX IS STILL ON TAP BY MID TO LATE IN THE WEEK.
ALTHOUGH MRF LOOKS TO BE OVERDOING ITS BIG CUTOFF UPPER LOW
OVER WRN U.S. EVEN A COMPROMISE IN THE MDLS BRINGS A CDFNT
ACRS WY FOR AT LEAST A SLIGHT COOLING OF TEMPS ALG WITH A
CHANCE OF SHWRS/FEW TSTMS.

.CYS...
WY...NONE.
NE...NONE.

RE/JLH

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.